MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0103
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/14/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-02222, 3005168196-2021-02223, 3005168196-2021-02225.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left a1 segment of the anterior cerebral artery (aca) using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle) and a non-penumbra microcatheter.It was noted that the patient¿s anatomy was very tortuous.During the procedure, the physician advanced a smart coil into the target vessel and attempted to detach it using the handle; however, the smart coil failed to detach.The physician then attempted to manually detach the smart coil, but was unsuccessful.Therefore, the smart coil was removed.It was reported that the same issue occurred with the next two smart coils.Therefore, the smart coils were also removed.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil confirmed, that the embolization coil was intact with the pusher assembly.And had offset coil winds.Evaluation revealed, that the pull wire and pusher assembly were fractured on the proximal end of the pusher assembly, and the pull wire was present in the pusher assembly ddt.This indicates that the pull wire may have become fractured somewhere inside the pusher assembly.This damage was likely, a result of the detachment attempts made, during the procedure.The root cause of the detachment failure could not be determined.Further evaluation revealed, a kink on the pusher assembly braided shaft.This damage may be incidental to the reported complaint and may have occurred, during packaging for return to penumbra.Evaluation of the second returned smart coil confirmed, that the embolization coil was intact with the pusher assembly.And had offset coil winds.Evaluation revealed, that the pet lock was separated, the pull wire was not present on the proximal end of the pusher assembly, and the pull wire was present in the pusher assembly ddt.This indicates that the pull wire may have become fractured, somewhere inside the pusher assembly.This damage was likely, a result of the detachment attempts made, during the procedure.The root cause of the detachment failure could not be determined.Further evaluation revealed, pusher assembly kinks and a fracture.This damage may be incidental to the reported complaint and may have occurred, during packaging for return to penumbra.Evaluation of the third returned smart coil confirmed, that the embolization coil was intact with the pusher assembly.And had offset coil winds.Evaluation revealed, that the pet lock was separated, the pull was not present on the proximal end of the pusher assembly, and the pull wire was present in the pusher assembly ddt.This indicates that the pull wire may have become fractured, somewhere inside the pusher assembly.This damage was likely, a result of the detachment attempts made, during the procedure.The root cause of the detachment failure could not be determined.Further evaluation revealed, kinks along the length of the pusher assembly and on the braided shaft.This damage may be incidental to the reported complaint and may have occurred, during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed.And did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2021-02222; 2.3005168196-2021-02223; 3.3005168196-2021-02225.H3 other text: placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12600750
Report Number3005168196-2021-02224
Device Sequence Number3473717
Product Code HCG
UDI-Device Identifier00814548015620
UDI-Public00814548015620
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/02/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/26/2026
Device Model Number400SMTHXSFT0103
Device Catalogue Number400SMTHXSFT0103
Device Lot NumberF105760
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/14/2021
Supplement Date Received by Manufacturer11/22/2021
Initial Report FDA Received Date10/08/2021
Supplement Report FDA Received Date12/02/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age58 YR
Patient SexFemale
Patient Weight74 KG
Date Report Sent to FDA01/01/2005